Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 69, NWS Morristown, TN

May 27, 2014Grainger County, Hamblen County, Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2014, 3:24 PM EDT for Grainger County, Hamblen County, Jefferson County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 3:24 PM EDT (19:24 UTC)
Expired
May 27, 2014, 4:30 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 10 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:45 PM EDTTSTM WND DMG3 W Rutledge, TNA FEW TREES DOWN BETWEEN WASHBURN AND POWDER SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS54 KMRX 271924
SVRMRX
TNC057-063-089-272030-
/O.NEW.KMRX.SV.W.0069.140527T1924Z-140527T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
  HAMBLEN COUNTY IN EASTERN TENNESSEE...
  GRAINGER COUNTY IN EASTERN TENNESSEE...

* UNTIL 430 PM EDT

* AT 323 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR RUTLEDGE...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...WHITE
  PINE...NEW MARKET...RUSSELLVILLE...BLAINE...LOWLAND...PANTHER CREEK
  S.P....BUFFALO SPRINGS...JOPPA...THORN HILL AND ALPHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3631 8327 3629 8325 3632 8319 3615 8320
      3615 8322 3613 8322 3613 8324 3610 8324
      3613 8370 3633 8366 3636 8360 3636 8327
TIME...MOT...LOC 1923Z 270DEG 10KT 3626 8360 

$$

DH
1 follow-up statement
431 
WWUS54 KMRX 271954
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT TUE MAY 27 2014

TNC057-063-089-272003-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-140527T2030Z/
JEFFERSON TN-HAMBLEN TN-GRAINGER TN-
354 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON...HAMBLEN
AND GRAINGER COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3631 8327 3629 8325 3632 8319 3615 8320
      3615 8322 3613 8322 3613 8324 3610 8324
      3613 8370 3633 8366 3636 8360 3636 8327
TIME...MOT...LOC 1948Z 270DEG 10KT 3626 8349 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 PM EDT, 4 minutes earlier.

Area forecast discussion, May 27, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE MAY 27 2014

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SCATTERED SHOWERS AND
THUNDERSTORMS AT THIS TIME ACROSS NE TN AND SW VA MAINLY FROM THE
WEATHER OFFICE NORTH. SOUTH OF THE OFFICE ACTIVITY CONCENTRATED
ALONG THE TN/GA BORDER AND IN SW NC. WEAK HIGH PRESSURE CONTINUES AT
THE SURFACE WITH UPPER RIDGING ALOFT OVER THE SE CORNER OF THE
UNITED STATES. AN UPPER LEVEL LOW TO THE SW IS STILL MOVING SLOWLY
EAST TODAY TOWARDS THE LOWER MS VALLEY. ANOTHER MORE CONCENTRATED
AREA OF SHOWERS AND STORMS WAS DEVELOPING IN THE OHIO VALLEY OUT
AHEAD OF A FRONT MOVING SOUTH THROUGH THE GREAT LAKES AND UPPER
MIDWEST. NOT MUCH CHANGE IN CURRENT PATTERN THROUGH WEDNESDAY.
SHOWERS AND STORMS WILL SLOWLY DECREASE THROUGH EARLY EVENING. BUT
ISOLATED ACTIVITY POSSIBLE OVERNIGHT. THERE MAY BE A LITTLE MORE
MOISTURE IN THE WEST AS THE UPPER LOW SLIDES FARTHER EAST AND ALSO
POSSIBLY OVER SW VA AS MOISTURE POOLS AHEAD OF FRONT AS IT APPROACHES
THE OHIO VALLEY AS SHOWN BY NAM MODEL. THE GFS WANTS TO BRING MORE
SHOWERS DOWN INTO SW VA WEDNESDAY FROM ACTIVITY IN OHIO VALLEY. NAM
MODEL PUTS POPS AT 50 TO 60 PERCENT OVER THE AREA AND GFS ONLY 20
PERCENT. WILL COMPROMISE AND SLOWLY INCREASE POPS FROM 20 TO 40
PERCENT DURING THE DAY WEDNESDAY. LOWS TONIGHT LOOK SIMILAR TO THIS
MORNING...NEAR 60 NE TO UPPER 60S SOUTH. WEDNESDAY HIGHS A BLEND OF
BOTH MODELS LOOKS BEST...UPPER 70S TO LOWER 80S NORTHEAST AND MID
80S CENTRAL AND SOUTHWEST.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD
AGREEMENT WITH THE SYNOPTIC-SCALE PATTERN THROUGH THE EXTENDED
PERIOD...AND GENERALLY REVEAL A STAGNANT PATTERN LINGERING THROUGH
EARLY NEXT WEEK. A WEAK COLD FRONT IS PROGGED TO SLOWLY DRIFT
SOUTHWARD INTO THE FORECAST AREA BY THURSDAY...AND BECOME QUASI-
STATIONARY AROUND THE FORECAST AREA AS THE UPPER-LEVEL FLOW WEAKENS.
AN UNSTABLE AIR MASS IS EXPECTED TO LINGER OVER THE FORECAST AREA...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH SCATTERED
CONVECTION CONTINUING EACH DAY THROUGH EARLY NEXT WEEK. MODELS
INDICATE THAT THIS FRONTAL BOUNDARY WILL EVENTUALLY DRIFT SOUTH AND
WEST OF THE FORECAST AREA ON SATURDAY...BUT WILL CONTINUE TO MENTION
AT LEAST ISOLATED CONVECTION AFTER SATURDAY SINCE A MARGINALLY
UNSTABLE AIR MASS IS PROGGED TO LINGER OVER THE FORECAST AREA. AS
FOR TEMPS...WILL TREND CLOSE TO A PERSISTENCE FORECAST THROUGHOUT
THE EXTENDED PERIOD DUE TO THE STAGNANT WEATHER PATTERN.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  86  64  88 /  20  40  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  84  63  86 /  30  40  30  40
OAK RIDGE, TN                       65  84  63  86 /  30  40  30  40
TRI CITIES AIRPORT, TN              59  83  60  84 /  30  40  40  50
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, May 27, 1:45 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT TUE MAY 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
145 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING STRONG WITH GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STAGNANT WEATHER PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THIS WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY. A FEW STORMS EACH DAY COULD POSSIBLY BECOME
STRONG...WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 27, 2:16 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT TUE MAY 27 2014

TNZ014-015-VAZ001-271900-
HANCOCK TN-CLAIBORNE TN-LEE VA-
216 PM EDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 300 PM
EDT...

AT 214 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARROGATE...OR 7 MILES SOUTHEAST OF MIDDLESBORO...MOVING NORTHEAST AT
30 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH AND FREQUENT WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINS IS ALSO LIKELY WITH RAINFALL
AMOUNTS UP TO 2 INCHES POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...TAZEWELL...HARROGATE...EVANSTON...
SPRINGDALE...CUMBERLAND GAP...ROSE HILL...POWELL RIVER PRESERVE...
HOWARD QUARTER...ARTHUR AND EWING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3654 8312 3640 8369 3656 8378 3659 8372
      3658 8369 3661 8366 3667 8352 3667 8342
      3670 8334 3673 8322
TIME...MOT...LOC 1814Z 246DEG 25KT 3651 8365

DH
Special weather statement, May 27, 2:42 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 27 2014

TNZ014>016-038-039-VAZ001-271930-
HANCOCK TN-HAWKINS TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-LEE VA-
242 PM EDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHERN HAMBLEN...NORTHEASTERN GRAINGER...WEST CENTRAL HAWKINS AND
SOUTHERN LEE COUNTIES UNTIL 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAZEWELL...OR 13 MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 20
MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING AND
HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM. RAINFALL UP TO 2
INCHES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...BEAN STATION...TAZEWELL...TREADWAY...
EVANSTON...POWELL RIVER PRESERVE...MOORESBURG AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3640 8362 3658 8360 3660 8313 3633 8316
TIME...MOT...LOC 1841Z 274DEG 17KT 3649 8353

DH
Special weather statement, May 27, 3:20 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE MAY 27 2014

TNZ014-016-037>040-070-272000-
NORTHWEST COCKE TN-HAWKINS TN-JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-
GRAINGER TN-UNION TN-
320 PM EDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHERN
JEFFERSON...WESTERN HAMBLEN...EAST CENTRAL UNION...GRAINGER...
SOUTHWESTERN HAWKINS AND NORTHWESTERN COCKE COUNTIES UNTIL 400 PM
EDT...

AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUTLEDGE...MOVING EAST AT 10 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING AND
HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...WHITE PINE...
NEW MARKET...BLAINE...PANTHER CREEK S.P....BUFFALO SPRINGS...JOPPA...
THORN HILL...ALPHA AND MOORESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3615 8370 3634 8370 3637 8324 3610 8324
TIME...MOT...LOC 1919Z 270DEG 10KT 3625 8363

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:20 PM EDTSpecial Weather StatementMRXHamilton, Marion40 min
May 27, 2:16 PM EDTSpecial Weather StatementMRXClaiborne, Hancock44 min
May 27, 2:42 PM EDTSpecial Weather StatementMRXHancock48 min
May 27, 2:49 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins56 min
May 27, 3:20 PM EDTSpecial Weather StatementMRXGrainger, Hamblen40 min
May 27, 3:47 PM EDTSpecial Weather StatementMRXHawkins43 min
May 27, 4:13 PM EDTSpecial Weather StatementMRXPolk47 min
May 27, 4:20 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan25 min
May 27, 5:28 PM EDTSpecial Weather StatementMRXCumberland47 min
May 27, 6:30 PM EDTSpecial Weather StatementMRXMorgan, Roane45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.